Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 265, NWS Springfield, MO

August 17, 2002Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2002, 3:15 PM CDT for Christian County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2002, 3:15 PM CDT (20:15 UTC)
Expired
Aug 17, 2002, 4:00 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1720 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS53 KSGF 172015
SVRSGF
MOC043-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN MISSOURI

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR SPARTA...OR NEAR
  OZARK...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  CHRISTIAN COUNTY.

THE TOWNS OF OZARK...SPARTA...LINDEN...CHRISTIAN CENTER... 
CHADWICK...OLDFIELD AND BRUNER ARE ALSO IN THE PATH OF THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3709 9351 3700 9353 3698 9335 3683 9332
          3681 9290 3709 9292

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:50 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 17, 10:50 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT SAT AUG 17 2002

SHORT TERM DISCUSSION:

30 KNOT SWRLY LOW LEVEL JET ACROSS THE PLAINS HELPING TO MAINTAIN
MCS COMPLEX ACROSS KANSAS. EASTERN EXTENSION OF MCS CONTINUES TO
WEAKEN WITH ONLY A FEW CELLS DEVELOPING IN WEAK ASCENT OVER/BEHIND
SURFACE OUTFLOW BOUNDARY ACROSS SW MO/FAR SE KS. IR CLOUD TOPS INVOF
CENTRAL DENSE OVERCAST FROM MCS HAVE SHOWN LITTLE TO NO SIGNS OF
WARMING...AND THEREFORE EXPECT DENSE CLOUD COVER TO MAINTAIN ITSELF
THROUGH MUCH OF THE AFTERNOON. THEREFORE...HAVE DROPPED TEMPERATURES
CONSIDERABLY (TO AROUND 80F) NORTH OF OUTFLOW BOUNDARY WHICH NOW
RUNS FROM JLN TO JUST N OF SGF TO VIH.

SUNSHINE SOUTH OF THIS BOUNDARY WILL LIKELY LEAD TO MODEST
DIFFERENTIAL HEATING. WITH SRLY WINDS SFC FLOW AT 10 TO 15 KNOTS
CONTINUING TO FEED LOW 70F DWPTS INTO THE AREA...WILL HAVE TO WATCH
AREAS ALONG I-44 AND LEFTOVER OUTFLOW FOR POSSIBLE REDEVELOPMENT
THIS AFTERNOON.

.SGF...
MO...NONE.
KS...NONE.

BOOKBINDER

In the hours before

Special weather statement, Aug 17, 1:00 PM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 17 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

  THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL.

* AREAS AFFECTED AND TIMING...

  ALONG A JOPLIN TO SPRINGFIELD TO HOUSTON LINE THROUGH 9 PM.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED.

* DISCUSSION...

  SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AN
  OUTFLOW BOUNDARY LEFTOVER FROM AN EARLIER COMPLEX OF
  THUNDERSTORMS.  THUNDERSTORMS WILL CONTINUE TO REDEVELOP ALONG
  THIS BOUNDARY THROUGH THE REST OF TODAY...AND TRACK EAST ACROSS
  THE SAME AREAS. AS A RESULT...RAINFALL AMOUNTS OF ONE TO THREE
  INCHES WILL BE POSSIBLE ALONG THE INTERSTATE 44 CORRIDOR. NO
  OTHER SEVERE WEATHER IS EXPECTED.

* EXTENDED OUTLOOK THROUGH FRIDAY...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
  MISSOURI THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER
  LOCALIZED FLOODING IS POSSIBLE DUE TO REPEATED THUNDERSTORMS AND
  SLOW STORM MOVEMENT.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.